Arkansas, 2021Flash Flood in Arkansas, July 18, 2021
July 18, 2021 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed into northwestern Arkansas during the early morning hours of the 18th. Unusually high moisture content of the air, and slow-moving thunderstorms resulted in locally heavy rainfall and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed into northwestern Arkansas during the early morning hours of the 18th. Unusually high moisture content of the air, and slow-moving thunderstorms resulted in locally heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 18, 1:55 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 1:55 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
255 AM CDT Sun Jul 18 2021
.DISCUSSION...
A very similar setup to last night, with the features in slightly
different locations but similar results. A decent swrly LLJ nosing
up from north central TX to northwest AR is providing the
warm/moist advection needed to produce scattered slow-moving
convection. Combine this with PWATs near 2 inches and you have
storms producing intense rain rates and localized flash flooding.
With the threat gradually shifting southeast, the flash flood
watch was adjusted accordingly. As the ridge to our west continues
to strengthen and amplify, downstream troughing over the Midwest
will backdoor down the Plains, effectively shifting the forcing
for this heavy rainfall and flooding to the south with time.
Rain/storm chances shift south down into SE OK and WC AR by this
afternoon and by tonight the best potential for heavy rainfall
will be from the ArkLaTex and then east across southern AR. Models
were noticeably drier for Monday compared to previous days, and
that trend has been reflected in the forecast.
The bulk of the week will be relatively quiet with low rain/storm
chances in the southeast. The weekend also looks quiet with mid
level ridging nearby, though there is some disagreement this model
run with the new EC keeping the ridge west and bringing another
system in about a week.
Below average temps will prevail for the next several days, with a
gradual trend back toward average late July heat by the end of the
week on into next weekend.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 89 70 87 68 / 40 10 20 0
FSM 89 72 88 69 / 80 30 30 10
MLC 90 71 87 68 / 50 40 40 10
BVO 87 66 86 63 / 40 10 20 0
FYV 85 65 85 63 / 70 20 20 0
BYV 84 67 83 65 / 60 20 20 0
MKO 87 70 85 67 / 50 20 30 0
MIO 87 67 85 65 / 30 10 20 0
F10 88 70 85 67 / 40 30 30 10
HHW 90 72 88 70 / 60 50 50 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ060>064-
066>072-074-076.
AR...Flash Flood Watch until 1 PM CDT this afternoon for ARZ001-002-
010-011-019-020-029.
&&
LONG TERM....30Hazardous weather outlook, Jul 18, 3:48 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 AM CDT Sun Jul 18 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 AM CDT Sun Jul 18 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Near Tulsa southeast to West Central Arkansas
this morning; Southeast Oklahoma this afternoon.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited to Elevated.
AREA...Portions of Northeast and East Central Oklahoma;
West Central Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited to Elevated.
AREA...Portions of Northeast and East Central Oklahoma;
West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
A limited to elevated heavy rain and flood threat will continue
thru the morning hours across portions of northeast and east
central Oklahoma, as well as west central Arkansas. The threat
should diminish and shift south of this region by afternoon.
A limited severe thunderstorm risk exists this morning from near
Tulsa southeast to west central Arkansas. The risk shifts south
into southeast Oklahoma this afternoon. Damaging wind gusts to
near 60 mph is the main threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY thru SATURDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances continue mainly over far southeast Oklahoma
on Monday with a limited severe wind risk.
Low thunderstorm potential returns for the latter part of the week
mainly over southeast Oklahoma and west central Arkansas. Severe
weather is not expected.
weather.gov/tulsa contains additional information.
Lacy
In the hours before
Local storm report, Jul 18, 1:39 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM FLASH FLOOD 2 ENE MUSKOGEE 35.76N 95.34W
07/18/2021 MUSKOGEE OK LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT REPORTS FLOODED
ROADWAYS ALONG GIBSON ST AND YORK ST.
&&
TDSSpecial weather statement, Jul 18, 1:49 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
249 AM CDT Sun Jul 18 2021
OKZ067-068-070-180815-
Muskogee OK-Cherokee OK-Wagoner OK-
249 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...WEST
CENTRAL CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 315 AM
CDT...
At 249 AM CDT, a strong thunderstorm was located 3 miles southwest of
Okay, moving southeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Muskogee... Fort Gibson...
Okay... Tullahassee...
Sequoyah State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3584 9547 3594 9526 3579 9512 3566 9535
TIME...MOT...LOC 0749Z 327DEG 11KT 3581 9536
Snider
Special weather statement, Jul 18, 2:15 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
315 AM CDT Sun Jul 18 2021
OKZ067-070-180845-
Muskogee OK-Wagoner OK-
315 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER AND
NORTHEASTERN MUSKOGEE COUNTIES UNTIL 345 AM CDT...
At 314 AM CDT, a strong thunderstorm was located 3 miles north of
Muskogee, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations in or near the path include...
Muskogee... Fort Gibson...
Okay... Tullahassee...
Summit...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3586 9523 3584 9525 3583 9525 3582 9527
3581 9526 3581 9517 3578 9512 3575 9513
3560 9538 3582 9554 3592 9531
TIME...MOT...LOC 0814Z 315DEG 11KT 3579 9536
SniderSpecial weather statement, Jul 18, 3:11 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
411 AM CDT Sun Jul 18 2021
ARZ019-OKZ072-180945-
Crawford AR-Sequoyah OK-
411 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHEASTERN
SEQUOYAH COUNTIES UNTIL 445 AM CDT...
At 411 AM CDT, a strong thunderstorm was located near Cedarville,
moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Van Buren... Cedarville...
Mountainburg... Natural Dam...
Alma... Chester...
Rudy... Lake Fort Smith...
Figure Five... Lee Creek...
Short... Kibler...
Concord... Shibley...
Uniontown... Locke...
Furry...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 1 and 14.
Interstate 540 between mile markers 1 and 3.
Interstate 49 between mile markers 22 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3566 9406 3566 9407 3564 9407 3535 9429
3540 9435 3542 9434 3545 9439 3545 9441
3558 9458 3564 9454 3564 9447 3572 9449
3576 9446 3576 9440 3567 9405
TIME...MOT...LOC 0911Z 301DEG 19KT 3560 9441
SniderLocal storm report, Jul 18, 3:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
419 AM CDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 AM HEAVY RAIN 1 S OKAY 35.83N 95.31W
07/18/2021 M6.94 INCH WAGONER OK PUBLIC
PERSONAL WEATHER STATION MEASURED 6.94
INCHES OF RAINFALL SINCE MIDNIGHT WITH
NEARLY 5.5 INCHES OF THAT FALLING SINCE 2AM.
&&
TDSSpecial weather statement, Jul 18, 3:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
456 AM CDT Sun Jul 18 2021
ARZ019-029-181030-
Sebastian AR-Crawford AR-
456 AM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD AND
NORTHERN SEBASTIAN COUNTIES UNTIL 530 AM CDT...
At 455 AM CDT, a strong thunderstorm was located 4 miles north of
Barling, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations in or near the path include...
Fort Smith... Van Buren...
Greenwood... Barling...
Lavaca... Bloomer...
Fort Smith Regional Airport... Burnville...
Jenny Lind... Kibler...
Central City... Shibley...
Mill Creek... Furry...
Ursula...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 1 and 9.
Interstate 540 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 9419 3533 9443 3540 9443 3543 9444
3551 9438 3541 9408 3534 9408
TIME...MOT...LOC 0955Z 299DEG 14KT 3538 9432
SniderFlash Flood, Franklin
- When
- July 18, 4:00 AM CST to 6:00 AM CST
- Where
- Franklin County, 2.36 mi SSW of Charleston to 1.6 mi W of Charleston
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 35.267, -94.041
Flood water caused minor damage to twenty homes in Ozark, and damaged portions of several roads in southwestern Franklin County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 18 to 23, 202130 deaths · 14 events
- Flash Flooding and Flood in Utah, July 18 to 22, 20211 death · $427,000 · 1.5 in hail · 34 events
- Flash Flooding in Massachusetts, July 18, 2021$75,000 · 10 events
- Flash Flooding in Arizona, July 18, 2021$35,000 · 5 events
- Flash Flooding in Kentucky, July 18, 2021$25,000 · 2 events
- Hail and Lightning Strike in North Carolina, July 18, 2021$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 18, 20212 in hail · 15 events
- Flash Flooding and Damaging Wind in Nevada, July 18, 2021$14,000 · 6 events
- Hail and Damaging Winds in Kansas, July 18, 20211 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, July 18, 20219 events
- Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021$11,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, July 18, 202150 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969597.